Veteran's Health Library Menu

Health Encyclopedia

Opioid Safety

What are opioids?

Opioids are a type of drug found in some pain or other prescription medications, and in some illegal drugs of abuse (for example, heroin). In certain situations, opioids can slow or stop a person’s normal breathing function.

Opioids harms

  • Taking too much opioids can make a person pass out, stop breathing, and die.

  • Opioids can be addicting and abused.

  • Tolerance to opioids can develop with daily use. This means that one will need larger doses to get the same effect.

  • If a person stops taking opioids, he or she will lose tolerance. This means that a dose one takes when tolerant could cause overdose if it is taken again after being off of opioids.

  • An opioid dose a person takes could cause overdose if shared with another person. Another person may not be tolerant. 

Safe use of opioids

Safe use of opioids prevents opiod harms from happening to not only you, but also to family, friends, and the public.

To use opioids safely

  • Know what you’re taking (for example, color/shape/size/name of medication)

  • Take your opioid medication exactly as directed

  • Review the booklet Taking Opioids Responsibly for Your Safety and the Safety of Others with your provider

  • DON’T mix your opioids with:

    • Alcohol

    • Benzodiazepines (alprazolam (Xanax), lorazepam (Ativan), clonazepam (Klonopin), diazepam (Valium)) unless directed by your provider

    • Medicines that make you sleepy

Opioid overdose

Opioid overdose occurs when a person takes more opioids than the body can handle, passes out and has no or very slow breathing (respiratory depression). Overdose can happen seconds to hours after taking opioids and can cause death.

Signs of an overdose*

  • Check. Appears sleepy, heavy nodding, deep sleep, hard to arouse, or vomiting

  • Listen. Slow or shallow breathing (1 breath every 5 seconds); snoring; raspy, gurgling, or choking sounds

  • Look. Bluish or grayish lips, fingernails, or skin

  • Touch. Clammy, sweaty skin

If the person shows signs of an overdose, see "Responding to an Overdose."

*Even if the person responds to an initial safety check, bystanders should continue to monitor any person with these signs constantly to make sure the person does not stop breathing and die.

Responding to an overdose

Step 1. Check for a response.

Lightly shake person, yell person’s name, firmly rub person’s sternum (bone in center of chest where ribs connect) with knuckles, hand in a fist.

Image of a man lying on his back with a fist rubbing his sternum.

If person does not respond, give naloxone and call 911.

Step 2. Give naloxone, call 911.

  • If you have naloxone nasal spray, DO NOT PRIME OR TEST the spray device. Gently insert the tip of the nozzle into one nostril and press the plunger firmly to give the entire dose of naloxone nasal spray.

  • If you have the naloxone auto-injector, pull the device from case and follow voice instructions.

  • When calling 911, give address and say the person is not breathing. 

Use naloxone nasal spray OR naloxone auto-injector.

Image of a person inserting nasal spray into an unconscious woman’s nose.
Naloxone nasal spray

Close-up view of hands opening naloxone nasal spray medicine.
Naloxone auto-injector

Step 3. Airway open.

Rescue breathing (if overdose is witnessed) OR chest compressions (if collapse is unwitnessed):

Rescue breathing (if overdose is witnessed)

Woman giving an unconscious man rescue breaths.

  1. Place face shield (optional)

  2. Tilt head back, lift chin, pinch nose

  3. Give 1 breath every 5 seconds

  4. Chest should rise

 

Chest compressions (if collapse is unwitnessed)

Man giving unconscious person chest compressions.

  1. Place heel of one hand over center of person’s chest (between nipples)

  2. Place other hand on top of first hand, keep elbows straight, shoulders directly above hands

  3. Use body weight to push straight down, at least 2 inches, at rate of 100 compressions per minute

  4. Place face shield (optional)

  5. Give 2 breaths for every 30 compressions

Step 4. Consider naloxone again.

  • If person doesn’t start breathing in 2 to 3 minutes, or responds to the first dose of naloxone and then stops breathing again, give second dose of naloxone.

  • Because naloxone wears off in 30 to 90 minutes, be sure to stay with the person until emergency medical staff take over or for at least 90 minutes in case the person stops breathing again.

Step 5. Recovery position.

If the person is breathing but unresponsive, put the person on his or her side to prevent choking if person vomits.

Person moving unconscious man’s arm into a bent position over the shoulder.

Person moving unconscious man’s knee and shoulder to position him on his side.

Image of unconscious man lying on his side.

Ask a VA clinician if naloxone is right for you

Important considerations:

  • Naloxone works only for opioid overdose and may temporarily reverse opioid overdose to help a person start breathing again.

  • During an overdose the user cannot react, so someone else needs to give naloxone.

  • Encourage family and significant others to learn how to use naloxone (see "Overdose Resources" section).

  • If you have naloxone, tell family and significant others where you keep it.

  • Store naloxone at room temperature (59⁰ to 77⁰ F), away from light. Avoid extremes of heat or cold (for example, do not freeze).

Overdose resources

SAMHSA Opioid Overdose Prevention Toolkit

Community-Based Overdose Prevention and Naloxone Distribution Program Locator

Prescribe to Prevent

Resources

Local Emergency Services: 911

National Poison Hotline: 1-800-222-1222

Veterans Crisis Line: 1-800-273-TALK (8255) or text -- 838255

Taking Opioids Responsibly for Your Safety and the Safety of Others

VA Substance Use Disorder Treatment Locator

VA Posttraumatic Stress Disorder (PTSD) Treatment Locator

Share this information with a friend or family member.

Author: StayWell Custom Communications
Last Annual Review Date: 2/1/2017
Help improve the VHL. Share your opinions! Click here for brief survey

VHL Web Tour Video - Opens in a pop up window

Copyright © The StayWell Company, LLC. except where otherwise noted.
Disclaimer - Opens 'Disclaimer' in Dialog Window | Help | About Veterans Health Library